Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 284, NWS Louisville, KY

July 6, 2004Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 6, 2004, 8:05 PM EDT for Madison County, Kentucky. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2004, 8:05 PM EDT (00:05 UTC)
Expired
Jul 6, 2004, 8:45 PM EDT
In force
40 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:18 PM EDTTSTM WND DMG4 Sse Richmond, KYTREES AND POWER LINES WERE DOWNED AT TERRILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:50 PM EDTSevere Thunderstorm WatchSPC6 hr
Jul 6, 6:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 070005
SVRLMK
KYC151-070045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
805 PM EDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 845 PM EDT

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 18 MILES WEST OF RICHMOND TO 18        
  MILES   SOUTHWEST OF RICHMOND...AND MOVING   EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RICHMOND BY 825 PM EDT

THE HIGHEST POTENTIAL FOR DAMAGING STRAIGHTLINE WINDS APPEARS TO BE 
ACROSS THE SOUTHERN HALF OF MADISON COUNTY, FROM ROUGHLY RICHMOND 
SOUTHWARD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3766 8413 3757 8411 3757 8411 3757 8417
      3752 8420 3753 8430 3755 8436 3775 8450
      3780 8446 3783 8448 3788 8432 3785 8414
      3774 8409

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:25 PM EDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 1:25 PM EDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 PM EDT TUE JUL 6 2004

.SHORT RANGE (DAYS 0-3)...
SCT TSRA DEVELOPING QUICKLY IN VERY UNSTABLE AIRMASS OVER MID MS
RIVER VLY ATTM MVG NEWD TOWARD LMK FA. ADDITIONAL SCT ACTIVITY
POSSIBLE OVER PARTS OF FA IN ASSOC WITH OUTFLOW BDY THAT SETTLED
INTO CEN KY, BUT 700MB RIDGE AXIS IN VICINITY SEEMS TO BE
SUPPRESSING CELLS FOR TIME BEING. OVERALL CONVECTION HAS POTL TO
ORGANIZE INTO LINEAR SYSTEM, WITH MODEST VERTICAL SPEED SHEAR
OBSERVED ON KLVX VWP. SVR POTL SHOULD INCR INTO AFTERNOON AND EARLY
EVENING HOURS, PER SPC DAY ONE MDT RISK OVER NEARLY 1/2 OF THE FA,
WITH WIND DMG AND HAIL THE PRIMARY THREATS. CLUSTERS OF TSRA LOOK TO
CONTINUE INTO OVERNIGHT HOURS, MORE IN ASSOC WITH APPROACHING SFC
COLD FRONT. THIS FEATURE DROPS INTO SRN/ERN KY WED AFTERNOON,
FOCUSING BEST PCPN CHCS THERE, WITH DRYING TREND IN STORE FOR
THU/FRI AS UPPER TROPOSPHERIC RIDGING BUILDS IN. XXV

.LONG RANGE (DAYS 4-7)...
EXTENDED MODELS CONTINUE TO BE IN GOOD AGREEMENT TODAY WITH
TRANSLATING THE UPPER LEVEL FLOW PATTERN FROM AN AMPLIFIED SOLUTION
TO A ZONAL SOLUTION OVER MUCH OF NORTH AMERICA.  AT THE
SURFACE...HIGH PRESSURE WILL HOLD SWAY ACROSS MUCH OF THE
MID-ATLANTIC AND NORTHEAST U.S. INCLUDING THE OHIO VALLEY.  WITH
RIDGING ALOFT AND AT THE SFC...MOSTLY SUNNY DAYS AND MOSTLY CLEAR
NIGHTS ARE EXPECTED FOR SATURDAY AND SUNDAY.  MAIN FORECAST PROBLEM
WILL BE TIMING OF WEAK PERTURBATIONS IN THE FAST H5 FLOW.  THE 00Z
GFS BRINGS THE FIRST OF TWO WEAK WAVES INTO THE REGION ON MONDAY
FOLLOWED BY ANOTHER ON TUESDAY.  WITH SUCH GOOD CONSISTENCY IN THE
RUNS...WE PLAN ON MAKING LITTLE CHANGE TO THE EXTENDED FCST FOR
NOW.  WILL KEEP A CHC OF AFTERNOON/EVE SHOWERS AND THUNDERSTORMS IN
FOR MONDAY AND TUESDAY.  TEMPERATURES DO NOT APPEAR TO BE MUCH OF A
PROBLEM AS THE OPERATIONAL NUMBERS ARE IN GOOD AGREEMENT WITH THE
ENSEMBLE MEMBERS.  -JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 6, 12:45 PM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 PM EDT TUE JUL 6 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
1245 PM EDT (1145 AM CDT) TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF THE
OUTLOOK AREA THIS AFTERNOON. A MORE ORGANIZED AREA OF THUNDERSTORMS,
ASSOCIATED WITH A COLD FRONT, IS FORECAST TO MOVE ACROSS THE AREA
SOMETIME TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED A
MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT, MAINLY
FOR NORTH CENTRAL KENTUCKY AND SOUTHERN INDIANA. A SLIGHT RISK
EXISTS ELSEWHERE. THE PRIMARY THREATS WOULD BE FROM VERY HIGH WIND
GUSTS AND LARGE HAIL, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN DURING THE DAY WEDNESDAY...AS A FRONTAL BOUNDARY PASSES
THROUGH THE FORECAST AREA. SCATTERED THUNDERSTORMS WILL ALSO BE
POSSIBLE SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

XXV

In the hours before

Local storm report, Jul 6, 7:17 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705M       TSTM WND DMG     BRYANTSVILLE            37.71N 84.65W
07/06/2004                   GARRARD            KY   LAW ENFORCEMENT
            TREES DOWN

&&

LD
Local storm report, Jul 6, 7:20 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
720 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635PM     TSTM WND DMG      CAMPBELLSVILLE          37.26N 85.49W
07/06/2004                   GREEN              KY   LAW ENFORCEMENT

             TREES DOWN AND POWER LINES DOWN COUNTY WIDE

&&

LD
Local storm report, Jul 6, 7:24 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
724 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705PM      HAIL             ALBANY                  36.65N 85.12W
07/06/2004                   CLINTON            KY   LAW ENFORCEMENT

             1.75 HAIL

&&

LD
Local storm report, Jul 6, 7:48 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
748 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715PM      HAIL             GLENS FORK              37.05N 85.23W
07/06/2004                   ADAIR              KY   LAW ENFORCEMENT

             1.75 HAIL AND TREES DOWN. OUTBUILDING BLOWN OVER

&&

LD
Local storm report, Jul 6, 7:50 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655PM      TSTM WND DMG     DANVILLE                37.64N 84.78W
07/06/2004                   BOYLE              KY   LAW ENFORCEMENT

            TREES DOWN

&&

LD
Local storm report, Jul 6, 8:00 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
800 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730PM      HAIL             STANFORD                37.53N 84.65W
07/06/2004                   LINCOLN            KY   LAW ENFORCEMENT

            1.00 TO 1.75 INCH HAIL IN STANFORD.

&&

MRC

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.